Alert archive / Connecticut / River Flood Warnings in 2018
River Flood Warning 6, NWS Albany, NY
NWS Albany, NY issued this river flood warning at Jan 13, 2018, 4:49 AM EST for Greater Bridgeport Planning Region, Naugatuck Valley Planning Region, Connecticut. It took effect at Jan 13, 2018, 10:26 AM EST. It was in force for 25 hr.
The area
The outline as issued.
The facts
- Issued
- Jan 13, 2018, 4:49 AM EST (09:49 UTC)
- In effect from
- Jan 13, 2018, 10:26 AM EST
- Expired
- Jan 14, 2018, 11:31 AM EST
- In force
- 25 hr
- Issued by
- NWS Albany, NY
- Area
- Storm-based polygon
- Flood severity
- Minor
Counties Greater Bridgeport Planning Region, CT, Naugatuck Valley Planning Region, CT
The radar
The Brookhaven radar (KOKX), 63 km from the middle of the area, began a volume at 09:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Housatonic River at Stevenson (STVC3). The gauge peaked at 10.96 ft at Jan 13, 2018, 3:00 PM EST.
- Action stage
- 8 ft
- Minor stage
- 11 ft
- Moderate stage
- 15 ft
- Major stage
- 20 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 01205500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
912
WGUS41 KALY 130949
FLWALY
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Albany NY
449 AM EST Sat Jan 13 2018
CTC001-009-132149-
/O.NEW.KALY.FL.W.0006.180113T1526Z-180114T1631Z/
/STVC3.1.ER.180113T1526Z.180114T0000Z.180114T1031Z.NO/
449 AM EST Sat Jan 13 2018
The National Weather Service in Albany has issued a
* Flood Warning for
The Housatonic River At Stevenson Dam.
* From this morning until Sunday morning.
* At 4 AM Saturday the stage was...10 feet.
* Flood stage is 11 feet.
* Minor flooding is forecast.
* Forecast...The river is forecast to reach flood stage by 10 AM
Saturday and forecast to continue to rise to near 11.9 feet
around 7 PM Saturday. The river is forecast to fall below flood
stage after 5 AM Sunday.
* Impact...At 11.5 feet...Water reaches the Maples area of Shelton.
&&
Fld Observed Forecast
7 am 1 pm 7 pm 1 am 7 am
Location Stg Stg Day Time Sat Sat Sat Sun Sun
Housatonic River
Stevenson Da 11.0 10.0 Sat 04 AM 10.5 11.4 11.9 11.5 10.8
&&
LAT...LON 4138 7304 4127 7315 4139 7335 4151 7326
$$3 follow-up statements
551
WGUS81 KALY 131756
FLSALY
Flood Statement
National Weather Service Albany NY
1256 PM EST Sat Jan 13 2018
CTC001-009-140556-
/O.EXT.KALY.FL.W.0006.000000T0000Z-180114T1827Z/
/STVC3.1.ER.180114T0600Z.180114T1200Z.180114T1227Z.NO/
1256 PM EST Sat Jan 13 2018
The Flood Warning continues for
The Housatonic River At Stevenson Dam.
* From 1 AM Sunday until Sunday afternoon.
* At 12 PM Saturday the stage was 9.4 feet.
* Flood stage is 11 feet.
* Minor flooding is forecast.
* Forecast...The river is forecast to rise above flood stage by 1 AM
Sunday and continue to rise to near 11.1 feet by 7 AM Sunday.
* Impact...At 11 feet...Flood stage.
&&
Fld Observed Forecast
7 pm 1 am 7 am 1 pm 7 pm
Location Stg Stg Day Time Sat Sun Sun Sun Sun
Housatonic River
Stevenson Da 11.0 9.4 Sat 12 PM 10.9 11.0 11.1 9.8 9.6
&&
LAT...LON 4138 7304 4127 7315 4139 7335 4151 7326
$$622
WGUS81 KALY 140504
FLSALY
Flood Statement
National Weather Service Albany NY
1204 AM EST Sun Jan 14 2018
CTC001-009-141704-
/O.CON.KALY.FL.W.0006.000000T0000Z-180114T1827Z/
/STVC3.1.ER.180114T0600Z.180114T1200Z.180114T1227Z.NO/
1204 AM EST Sun Jan 14 2018
The Flood Warning continues for
The Housatonic River At Stevenson Dam.
* From 1 AM Sunday until this afternoon.
* At 11 PM Saturday the stage was 10.3 feet.
* Flood stage is 11.0 feet.
* Minor flooding is forecast.
* Forecast...The river is forecast to rise above flood stage by 1 AM
Sunday and continue to rise to near 11.1 feet by 7 AM Sunday.the
river is forecast to fall below flood stage after 7 AM Sunday.
* Impact...At 11.0 feet...Flood stage.
&&
Fld Observed Forecast
7 am 1 pm 7 pm 1 am 7 am
Location Stg Stg Day Time Sun Sun Sun Mon Mon
Housatonic River
Stevenson Da 11.0 10.3 Sat 11 PM 11.1 9.8 9.7 9.6 7.7
&&
LAT...LON 4138 7304 4127 7315 4139 7335 4151 7326
$$247
WGUS81 KALY 141559
FLSALY
Flood Statement
National Weather Service Albany NY
1059 AM EST Sun Jan 14 2018
CTC001-009-141629-
/O.CAN.KALY.FL.W.0006.000000T0000Z-180114T1827Z/
/STVC3.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
1059 AM EST Sun Jan 14 2018
The Flood Warning is cancelled for
The Housatonic River At Stevenson Dam.
* At 10 AM Sunday the stage was 9.2 feet.
* Flood stage is 11 feet.
* Impact...At 9.5 feet...Water reaches low lying areas in the
Riverside neighborhood of Oxford.
&&
Fld Observed Forecast
1 pm 7 pm 1 am 7 am 1 pm
Location Stg Stg Day Time Sun Sun Mon Mon Mon
Housatonic River
Stevenson Da 11.0 9.2 Sun 10 AM 9.8 9.7 9.6 7.7 7.8
&&
LAT...LON 4138 7304 4127 7315 4139 7335 4151 7326
$$What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before this river flood warning went out at Jan 13, 4:09 AM EST, 40 minutes earlier.
Area forecast discussion, Jan 13, 4:09 AM EST, 40 minutes before
Area Forecast Discussion
National Weather Service Albany NY
409 AM EST Sat Jan 13 2018
.SYNOPSIS...
With the passage of a strong cold front much colder air will
pour into the region today. Then we return to bitterly cold
conditions into early next week.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
...Winter Storm Warning remains in effect for Herkimer,
Hamilton and N. Warren Counties...
...Winter Weather Advisories remain in effect all other
areas...
...Flood Watch remains in effect for all eastern NY/western New
England...
Cold air very gradually spreading east and south on north to
northeast winds while boundary layer winds are southwest
shifting to northwest. Precipitation quite widespread across our
region expected to decrease in coverage between daybreak and
midday, especially from the eastern Catskills through Capital
Region and southern VT and points south as a sort of dry slot
forms just east of the upper impulse.
Areas that are currently seeing snow will continue to see snow
this morning into this afternoon but areas that get into the dry
slot will see a mix of sleet and freezing rain change to a
period of snow or snow showers. There should be a considerable
gradient in sleet and snow amounts with around an inch from the
Schoharie Valley and Capital District to southern VT and 7
inches or more in the southern Adirondacks and western Mohawk
Valley. Freezing rain accumulations look to be limited to a
trace to a tenth of an inch in most areas except up to 2 tenths
of an inch from the Lake George area to parts of the southern
Adirondacks, central Mohawk Valley perhaps including the
northern Taconics and parts of southern VT.
Run off from snow melt and earlier rainfall is still
contributingto localized ice jam flooding but as temperatures
fall through the day, ice should be reforming, especially
through tonight. High temperatures today will be around daybreak
as temperatures will fall through the day with gusty winds all
day.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH MONDAY NIGHT/...
Strong high pressure builds into our region through Sunday night
then builds east and northeast of our region Monday and Monday
night. Gusty winds will diminish through tonight and the sky
will trend to mostly clear. Winds will likely not go calm as
there will still be a little bit of a pressure gradient across
the region. Still, temperatures should fall to the single
numbers but well below zero northern areas. There may be some
wind chill issues in some areas by early Sunday morning but
those will be evaluated with new guidance later today.
The core of the coldest air is overhead Sunday and Sunday night.
Highs Sunday in the teens to around 20 but single numbers
northern areas. Calm winds and a clear sky under the center of
the high pressure should result in lows Sunday night below zero
in many areas.
By Monday, warm advection will be slow with the strong high
pressure still extending out of eastern Canada. So, even with
winds shifting to east and south, light winds and limited mixing
due to a low sun angle will result in highs in the 20s but teens
northern areas. A northern stream upper impulse with limited
moisture will approach Monday night with increasing clouds and
just some chances for snow, especially in western areas.
&&
.LONG TERM /TUESDAY THROUGH FRIDAY/...
The period starts out on Tuesday with a weak area of low pressure
approaching from the Great Lakes and a positively tilted upper
trough from the Midwest. This system should at least bring a light
snowfall to much of the region Tuesday into Tuesday night.
As the upper trough tracks eastward into the Ohio Valley region
Tuesday night, some model differences appear in how deep and tilted
the trough becomes. This has implications for the duration of
snowfall possibly lasting well into Wednesday (ECMWF solution), or
ending Tuesday night (GFS/CMC). A trend that models agree on is a
lower potential for earlier phasing and rapid cyclogenesis near the
east coast. The GFS and CMC continue to show a progressive/weaker
solution, but even the ECMWF now depicts phasing occurring later in
time and farther north and east into coastal Maine. So while we will
still have to watch for a potential east coast cyclone, it appears
that the probability for significant system affecting our area is
becoming less likely based on the 00Z guidance. However, there is
still several days for this to change so we will continue to monitor
model trends.
On Thursday, a trough passing through in cyclonic northwest flow
will result in scattered upslope/lake effect snow showers mainly
over the higher terrain areas. It will be seasonably cold and breezy.
Tranquil conditions with normal temperatures then expected for
Friday, as a weak ridge of high pressure builds in with rising
heights aloft as well. Above normal temperatures look to be on the
horizon for next weekend as upper level ridging builds over the
region.
&&
.AVIATION /09Z SATURDAY THROUGH WEDNESDAY/...
Cold front has pass through KALB/KGFL, but has yet to move
through KPOU/KPSF as of 06Z. Expect the cold front to clear
these sites between 07Z-08Z. Rain will change to freezing rain
and sleet around 07Z-08Z at KALB/KGFL and at around 10Z-11Z at
KPOU/KPSF as it will take a few to several more hours for
surface temperatures to drop below freezing. Warm layer aloft
will allow for the mixed precip to continue through the rest of
the overnight hours, then change to snow between 12Z-14Z. Steady
snow should taper to snow showers by mid morning, then ending by
afternoon.
Flying conditions will mainly be IFR with some brief periods of
MVFR through around 12Z-14Z, then becoming MVFR through the
rest of the morning. VFR conditions should return during the
afternoon, as snow ends and drier air works into the region.
Low level wind shear will continue at KPOU/KPSF until the cold
front passes through with strong southwest flow aloft and weaker
southerly flow at the surface. Winds will align from the
northwest in wake of the cold front.
Surface winds will be northwest around 12-15 kt with gusts of
20-25 kt, with the higher gusts at KALB/KPSF.
Outlook...
Saturday Night: No Operational Impact. NO SIG WX.
Sunday: No Operational Impact. NO SIG WX.
Sunday Night: No Operational Impact. NO SIG WX.
Martin Luther King Jr Day: No Operational Impact. NO SIG WX.
Monday Night: Moderate Operational Impact. Chance of SN.
Tuesday: Moderate Operational Impact. Chance of SN.
Tuesday Night: Moderate Operational Impact. Chance of SN.
Wednesday: Moderate Operational Impact. Chance of SN.
&&
.HYDROLOGY...
The Flood Watch remains in effect for all of east central New
York and adjacent western New England into this afternoon as
the combination of rainfall, snow melt and potential ice jams
may cause flooding on rivers and streams. In addition, some
flooding of urban and poor drainage areas is likely, especially
where drains are clogged by debris.
Increased flow from rainfall and snow melt runoff may allow
some river ice to break up and potentially lead to some ice jams
and possible ice jam flooding. The MMEFS suggests that there is
the potential for some flooding on some main stem rivers.
Please report any ice jams and/or flooding to us.
With the passage of a strong cold front much colder air will
pour into the region through today. The cold airmass will slow
and eventually end the runoff.
For details on specific area rivers and lakes, including
observed and forecast river stages and lake elevations, please
visit the Advanced Hydrologic Prediction Service /AHPS/ graphs
on our website.
&&
.ALY WATCHES/WARNINGS/ADVISORIES...
CT...Flood Watch until 1 PM EST this afternoon for CTZ001-013.
Winter Weather Advisory until 7 PM EST this evening for CTZ001-
013.
NY...Flood Watch until 1 PM EST this afternoon for NYZ032-033-
038>043-047>054-058>061-063>066-082>084.
Winter Weather Advisory until 7 PM EST this evening for
NYZ039>041-043-047>054-058>061-063>066-083-084.
Winter Storm Warning until 7 PM EST this evening for NYZ032-
033-038-042-082.
MA...Flood Watch until 1 PM EST this afternoon for MAZ001-025.
Winter Weather Advisory until 7 PM EST this evening for MAZ001-
025.
VT...Flood Watch until 1 PM EST this afternoon for VTZ013>015.
Winter Weather Advisory until 7 PM EST this evening for
VTZ013>015.
&&
SYNOPSIS...NAS
NEAR TERM...NAS
SHORT TERM...NAS
LONG TERM...JPV
AVIATION...JPV
HYDROLOGY...NASHazardous weather outlook, Jan 13, 4:32 AM EST, 17 minutes before
Hazardous Weather Outlook National Weather Service Albany NY 432 AM EST Sat Jan 13 2018 NYZ032-033-038-042-082-141200- Northern Herkimer-Hamilton-Southern Herkimer-Northern Warren- Northern Fulton- 432 AM EST Sat Jan 13 2018 ...WINTER STORM WARNING IN EFFECT UNTIL 7 PM EST THIS EVENING... ...FLOOD WATCH IN EFFECT UNTIL 1 PM EST THIS AFTERNOON... This Hazardous Weather Outlook is for the southern Adirondacks and western Mohawk Valley of east central New York. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. Winter Storm Warning. Wind chill values of 20 to 30 below zero are possible Saturday night into Sunday morning. Wind chill headlines will likely need to be issued. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NYZ039>041-043-047>054-083-084-VTZ013>015-141200- Southern Fulton-Montgomery-Northern Saratoga-Northern Washington- Schoharie-Western Schenectady-Eastern Schenectady-Southern Saratoga- Western Albany-Eastern Albany-Western Rensselaer-Eastern Rensselaer- Southeast Warren-Southern Washington-Bennington-Western Windham- Eastern Windham- 432 AM EST Sat Jan 13 2018 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 7 PM EST THIS EVENING... ...FLOOD WATCH IN EFFECT UNTIL 1 PM EST THIS AFTERNOON... This Hazardous Weather Outlook is for the greater Capital District, Lake George Saratoga Region, the eastern Mohawk Valley, Schoharie Valley, Helderbergs, and northern Taconics of east central New York, and southern Vermont. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. Winter Weather Advisory. Wind chill values of 15 to 20 below zero are possible tonight into Sunday morning. Wind chill headlines will likely need to be issued. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. CTZ001-013-MAZ001-025-NYZ058>061-063>066-141200- Northern Litchfield-Southern Litchfield-Northern Berkshire- Southern Berkshire-Western Greene-Eastern Greene-Western Columbia- Eastern Columbia-Western Ulster-Eastern Ulster-Western Dutchess- Eastern Dutchess- 432 AM EST Sat Jan 13 2018 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 7 PM EST THIS EVENING... ...FLOOD WATCH IN EFFECT UNTIL 1 PM EST THIS AFTERNOON... This Hazardous Weather Outlook is for the central and southeastern Catskills, mid Hudson Valley, the central and southern Taconics of east central New York, the Berkshires of western Massachusetts, and northwestern Connecticut. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. Winter Weather Advisory. In addition, rapidly falling temperatures on Saturday will lead to a flash freeze, causing any standing water to freeze in place. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Jan 12, 11:18 PM EST, 5 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
1118 PM EST FRI JAN 12 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1055 PM FLOOD 2 WNW EAGLE BRIDGE 42.96N 73.43W
01/12/2018 RENSSELAER NY TRAINED SPOTTER
ICE JAM BROKE LOOSE AND RESULTED IN FLOODING ALONG
ROUTE 103 BETWEEN THE COVERED BRIDGE AND ROUTE 67. WATER
RESCUES WERE NEEDED.
1055 PM FLOOD 2 WNW EAGLE BRIDGE 42.96N 73.43W
01/12/2018 WASHINGTON NY TRAINED SPOTTER
ICE JAM BROKE LOOSE AND RESULTED IN WATER AND ICE
COVERING RIVER ROAD NEAR THE COVERED BRIDGE
&&
EVENT NUMBER ALY1800338
EVENT NUMBER ALY1800339
DBTThe office that day
Everything else NWS Albany, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 13, 1:40 PM EST | Areal Flood Warning | ALY | Northwest Hills Planning Region | 9 days |
Nearby
River Flood Warnings in Connecticut, 2018Every river flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.